Beitr\ EMIS ELibM Electronic Journals Beiträge zur Algebra und Geometrie
Contributions to Algebra and Geometry
Vol. 50, No. 2, pp. 389-403 (2009)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Cardinality estimates for piecewise congruences of convex polygons

Christian Richter

Mathematisches Institut, Friedrich-Schiller-Universität, D-07737 Jena, Germany, e-mail:

Abstract: Two convex polygons $P,P^\prime \subseteq {\mathbb R}^2$ are congruent by dissection with respect to a given group $G$ of transformations of ${\mathbb R}^2$ if both can be dissected into the same finite number $k$ of polygonal pieces $Q_1,\ldots,Q_k$ and $Q_1^\prime,\ldots,Q_k^\prime$ such that corresponding pieces $Q_i,Q_i^\prime$ are congruent with respect to $G$, $1 \le i \le k$. In that case $\DEG_G(P,P^\prime)$ denotes the smallest $k$ with the above property. For the group ${\rm Isom}^+$ of proper Euclidean isometries we prove two general upper estimates for $\DEG_{{\rm Isom}^+}(P,P^\prime)$, the first one in terms of the numbers of vertices and the diameters of $P,P^\prime$, the second one depending moreover on the radii of inscribed circles. A particular result concerns regular polygons $P,P^\prime$. For the groups ${\rm Sim}^+$ and ${\rm Sim}$ of proper and general similarities we give upper bounds for $\DEG_{{\rm Sim}^+}(P,P^\prime)$ and $\DEG_{\rm Sim}(P,P^\prime)$ in terms of the numbers of vertices.

Keywords: congruence by dissection, scissors congruence, piecewise congruence, equidissectable, convex polygon, isometry, similarity, translation, number of pieces

Classification (MSC2000): 52B45; 52B05

Full text of the article:

Electronic version published on: 28 Aug 2009. This page was last modified: 28 Jan 2013.

© 2009 Heldermann Verlag
© 2009–2013 FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition